Analysis of uncertainty in health care cost-effectiveness studies: an introduction to statistical issues and methods

O'Brien, B.J. and Briggs, A.H. (2002) Analysis of uncertainty in health care cost-effectiveness studies: an introduction to statistical issues and methods. Statistical Methods in Medical Research, 11(6), pp. 455-468. (doi:10.1191/0962280202sm304ra)

[img]
Preview
Text
Enlighten_copyhealth.pdf

371kB

Publisher's URL: http://dx.doi.org/10.1191/0962280202sm304ra

Abstract

Cost-effectiveness analysis is now an integral part of health technology assessment and addresses the question of whether a new treatment or other health care program offers good value for money. In this paper we introduce the basic framework for decision making with cost-effectiveness data and then review recent developments in statistical methods for analysis of uncertainty when cost-effectiveness estimates are based on observed data from a clinical trial. Although much research has focused on methods for calculating confidence intervals for cost-effectiveness ratios using bootstrapping or Fieller’s method, these calculations can be problematic with a ratio-based statistic where numerator and=or denominator can be zero. We advocate plotting the joint density of cost and effect differences, together with cumulative density plots known as cost-effectiveness acceptability curves (CEACs) to summarize the overall value-for-money of interventions. We also outline the net-benefit formulation of the cost-effectiveness problem and show that it has particular advantages over the standard incremental cost-effectiveness ratio formulation.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Briggs, Professor Andrew
Authors: O'Brien, B.J., and Briggs, A.H.
Subjects:R Medicine > RA Public aspects of medicine
H Social Sciences > HJ Public Finance
College/School:College of Medical Veterinary and Life Sciences > Institute of Health and Wellbeing > Health Economics and Health Technology Assessment
College of Medical Veterinary and Life Sciences
Journal Name:Statistical Methods in Medical Research
Publisher:SAGE
ISSN:0962-2802
ISSN (Online):1477-0334
Copyright Holders:Copyright © 2002 SAGE
First Published:First published in Statistical Methods in Medical Research 11(6):455-468
Publisher Policy:Reproduced in accordance with the copyright policy of the publisher

University Staff: Request a correction | Enlighten Editors: Update this record